Narrow Results Clear All
- Communication Improvement 3
- Education and Training
- Error Reporting and Analysis 4
- Human Factors Engineering 4
- Legal and Policy Approaches 1
- Quality Improvement Strategies 3
- Technologic Approaches 1
- Device-related Complications 6
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 6
- Nonsurgical Procedural Complications 1
- Surgical Complications 3
Search results for "Education and Training"
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
US Food and Drug Administration. March 8, 2019.
Errors of commission during complex procedures can contribute to patient harm. Drawing from an analysis of medical device reports submitted to the Food and Drug Administration, this announcement seeks to raise awareness of common adverse events associated with surgical staplers and implantable staples. User-related problems include opening of the staple line, misapplied staples, and staple gun difficulties. Recommendations include ensuring availability of various staple sizes and avoiding use of staples on large blood vessels.
FDA Safety Communication: caution when using robotically-assisted surgical devices in women's health including mastectomy and other cancer-related surgeries.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 28, 2019.
This announcement seeks to raise awareness of the potential risks associated with the use of robotic-assisted surgical devices in mastectomies or cancer-related care. Recommendations for patients who may seek to have robotically assisted surgery include asking about their surgeon's experience with these procedures and discussing benefits, risks, and alternatives regarding available treatment options with their health care provider. Suggestions for health care providers include completing specialized training on procedures they perform. A WebM&M commentary described the challenges and benefits associated with robotic surgery.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration. May 29, 2018.
Surgical fires can result in patient harm. This announcement provides information about causes of surgical fires and reviews FDA recommendations to prevent them, such as presurgery fire risk assessment, promoting team communication, and fire management planning. A WebM&M commentary discussed common sources of operating room fires and how to reduce risks.
Drug Enforcement Administration. April 28, 2018.
Removing unused medications from the home can help prevent accidental exposure to unneeded medications and limit their availability for misuse. This annual program provides patients with an opportunity to discard medications safely. The sponsors also provide education to highlight the importance of appropriate disposal of unused prescription drugs as a medication safety activity.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Rockville, MD: US Food and Drug Administration; 2013.
To protect children and pets from accidental exposure to prescription medications, this consumer alert outlines the dangers of inappropriate storage and disposal of medication skin patches.
Agency information collection activities: Assessing the Impact of the National Implementation of TeamSTEPPS Master Training Program; comment request.
Federal Register. Rockville, MD: Agency for Healthcare Research and Quality. August 27, 2013;78:52927-52929.
This notice requests comments on a proposed project to evaluate TeamSTEPPS training and implementation efforts. The comment submission process is now closed.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
Serious adverse events from accidental ingestion by children of over-the-counter eye drops and nasal sprays.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 25, 2012.
This announcement raises awareness of risks associated with children accidentally ingesting over-the-counter eye drops and nasal sprays.
Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 15, 2012.
This announcement reveals risks associated with administering codeine after a common pediatric procedure.
Rockville, MD: US Food and Drug Administration; November 9, 2010.
This notice analyzes findings from a government initiative on CT scan injuries and provides recommendations to enhance safety and prevent such incidents.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; August 2, 2010.
This announcement reports on numerous errors in which an oral medication, nimodipine, was administered intravenously and describes how such errors occur.
MedWatch Safety Alert. Rockville, MD: US Food and Drug Administration; February 17, 2010.
This announcement alerts consumers and health care professionals to dangers associated with name confusion on a widely used over-the-counter medicine.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 9, 2009.
This alert notifies health care providers of the potential for patient harm if a particular inhalation powder is reconstituted and incorrectly administered.
Information for healthcare professionals: risk of transmission of blood-borne pathogens from shared use of insulin pens.
FDA Alert [US Food and Drug Administration Web site]. March 19, 2009.
This announcement alerts clinicians and patients that insulin pens and insulin cartridges are never to be used on more than one patient.